Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Valvular Heart Diseases
Question: A "Regular" Irregular Heartbeat
|Milikan - Wed Dec 31, 2008 8:57 pm|
My husband has a Mitral Valve prolapse and family history of heart disease. He is in his 40s and in relatively good health, but his heart beat lately has been consistently skipping a beat. For example, he will have 3 regular beats, then miss the 4th, which goes on "regularly" like this. Or it will be 2 regular beats, and skip every third beat. His only symptom is slight fatigue. Is it possible this is due to simple dehydration? He doesn't drink very much water at all. He takes Lisinopril 20mg/HCTZ 12mg o.d. for hypertension, and CoQ10 plus Fish Oil. Is there an explaination for Arrythmia that is "regular" like this? Thanks!
|John Kenyon, CNA - Thu Jan 01, 2009 9:28 pm|
Hi there -
This is a pretty easy one. First, your husband is having occasional premature ventricular contractions (PVCs). When these occur as every other beat (a regular beat followed by a premature beat followed by a compensatory pause, then repeat ad nauseum) it is called "bigemeny." When it occurs after every two beats it's called trigemeny (the third beat is premature); When it occurs after every three beats it's called "quadragemeny." I don't know if anyone has ever actually tried to come up with all the other possible names for arrangements spaced even farther apart.
There is an arcane rule in cardiology which explains why this happens and why it perpetuates itself, at least until something knocks it back into random occurrence of the PVCs or they just go away. I won't go into it as I can barely repeat it myself. Trust me, however, it is benign. PVCs do tend to occur more often in people with MVP than those who don't have it.
One of the very few cases where increased PVCs (we all have them at times, some more than others) are a concern is if it is possible the subject is dehydrated (which leads to electrolyte depletion, especially of potassium, which can cause increasingly irregular heartbeats, muscle weakness, fatigue,etc.). People using diuretics (the HCTZ part of that combination capsule) often lose more potassium (K) than normal, sometimes leading to fatigue, lots of PVCs, etc. It's not usually a terribly serious thing, but it should be addressed. It's possible the diuretic is the culprit in your husband's case.
If this is so (and it should be checked via a blood test), there are two forms of prescription potassium replacement medications available (one a large pill, the other a powder which mixes with water to drink, easier to swallow but some balk at the taste of it) and this is often suggested with a prescribed diuretic as the loss of K is so common with these meds. If there's no shortage of potassium then this is just a totally random phenomenon, although caffeine, stress, etc., are always potential aggravants as well.
The actual PVCs, whether random or in bigemeny, trigemeny, etc., are not, in themselves, a cause for concern, but they could be suggesting that your husband is low on K and this should be brought to the attention of his doctor, who can check his serum potassium level and, if necessary, prescribe one of those two forms of potassium supplement. If that's what's causing this, it will go away (for the most part at least; again we all get them sometimes). The pattern you (and he) are noticing isn't really important, but it can feel very unpleasant, one more reason to eliminate it if possible.
I hope this is helpful. Good luck to you both. Please follow up with us as needed.
|Milikan - Fri Jan 02, 2009 5:41 pm|
Thank you so much, Dr. Kenyon. I appreciate your time and all you wrote. It's very nice to know this is not something to worry about, but that we do need to go get some tests done like you said. Greg used to take potassium supplements years ago, but stopped. I know that potassium is important to take with diuretics, but also recall that his doctor told him to AVOID the supplements with this new type of diuretic (Lisinopril) he had started taking. Maybe I misunderstood, and he should have been taking them all this time. We'll get the blood test like you said, and in the meantime - we'll relax! I noticed that his heart rhythm sometimes is completely normal, especially if he's exercising, and other times it goes into the regular skipping mode again. Again, thank you for your time and help. It is very appreciated.
|John Kenyon, CNA - Sat Jan 03, 2009 12:24 pm|
You're very welcome (and I'm flattered, but not an MD, just a cardiology tech/EMT). :)
The doctor may have been referring to the Potassium "sparing" quality of HCTZ, which is a confusing term even to many professionals, or he may have been referring to health store variety potassium supplements, since these either are too little, unregulated, etc., or can pose the danger of too much (as bad as too little!) since there is no medically therapeutic dose listed on these types. The only safe form is a prescription type, and those are frequently time-released, the exact amount taken is known, and the serum level is relatively consistent. Potassium is one supplement I'd leave strictly to the doctor, and of course only if he finds it necessary. When a patient is experiencing irregular heartbeats we generally like to see the K level a little more than the minimum normal (at least 4.0 rather than 3.5, for instance), and this can sometimes keep the "skips" to a minimum.
You've noted something I forgot to mention that's also typical of PVCs. If they occur at rest they will usually disappear with exercise -- then often return afterward. The reverse is also true for some people.
I'm glad the response was helpful. Let us know how things go with the blood testing, etc., and if there are any other questions, please don't hesitate to bring them to us here.
|mariodemartino - Fri Jan 16, 2009 5:44 pm|
some time my heart bit very fast and i cant hear for 2 minuts this hapen 10 times for the last year thank you
|jane/doe - Tue Oct 13, 2009 5:53 pm|
I went to the doctors and found out that I have an irregular heart beat, he wanted to do some test but I don't have insurance so I have not done those yet. my symptoms are fatigue, dizziness when I exercise and I get out of breath faster then everyone else, sometimes it feels like my heart is going to beat out of my chest. When I listened to it, it has an extra beat and then seemed to skip a beat. with that what my question is, is I would like your opinion as to whether you think I should fork out the cash to get the tests done. I do not have High blood pressure, but my pulse is real strange also which I'm guessing is from the heart beat. My doctor said that he thinks that it could be a leaky valve and when I looked up a leaky valve well it scared my a bit so I have turned to you for some guidance.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.